Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Nashville, TN

July 3, 2002Dickson County, Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2002, 12:26 AM CDT for Dickson County, Montgomery County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 12:26 AM CDT (05:26 UTC)
Expired
Jul 3, 2002, 1:00 AM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Montgomery County, TN

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:35 AM CDTThunderstorm Wind 50 EDotsonville, TNNewspaper article stated that a power line was down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2472 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KOHX 030526
SVRBNA
TNC043-125-030600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKSON COUNTY IN TENNESSEE
  MONTGOMERY COUNTY IN TENNESSEE

* UNTIL 100 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF SLAYDEN...OR 12 MILES     
  SOUTH OF CLARKSVILLE...MOVING SOUTHWEST AT 10 MPH. IN ADDITION, THIS
  STORM HAS DOWNED SOME TREES IN SOUTHERN MONTGOMERY COUNTY.

* TOWNS IN THE PATH OF THIS STORM INCLUDE MARION AND SLAYDEN.

STRAIGHT LINE WINDS IN THUNDERSTORMS CAN BE A STRONG AS A SMALL 
TORNADO. FOR YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
$$
MAR
LAT...LON 3636 8720 3650 8735 3631 8765 3614 8746

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:00 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 2, 11:00 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 PM CDT TUE JUL 2 2002

DISTURBANCES CUTTING UNDER UPPER RIDGE APPARENTLY HELPING GENERATE
NEW CONVECTION LATE THIS EVENING. STORMS HAVE BEEN BUILDING FROM
SUMNER COUNTY TO THE CUMBERLAND PLATEAU DURING THE PAST HOUR. WILL
UPDATE ZONES TO KEEP CHANCE FOR THUNDERSTORMS GOING INTO THE NIGHT.

.BNA...NONE.
SH

In the hours before

Local storm report, Jul 2, 11:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1130 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    SMITHVILLE                TN   WIND DAMAGE
07/02/02   DE KALB                        TREES DOWN REPORTED BY PD

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:13 PM CDTSevere Thunderstorm WarningOHXDeKalb47 min
Jul 2, 11:50 PM CDTSevere Thunderstorm WarningOHXWilson30 min
Jul 3, 12:52 AM CDTSevere Thunderstorm WarningOHXDavidson, Williamson38 min
Jul 3, 1:10 AM CDTSevere Thunderstorm WarningOHXMontgomery50 min
Jul 3, 1:17 PM CDTSevere Thunderstorm WarningOHXWilson28 min
Jul 3, 1:18 PM CDTSevere Thunderstorm WarningOHXWilson27 min
Jul 3, 1:38 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson37 min
Jul 3, 2:17 PM CDTSevere Thunderstorm WarningOHXDavidson43 min
Jul 3, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson38 min
Jul 3, 2:58 PM CDTSevere Thunderstorm WarningOHXCheatham42 min
Jul 3, 2:59 PM CDTSevere Thunderstorm WarningOHXCheatham41 min
Jul 3, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson43 min
Jul 3, 3:21 PM CDTSevere Thunderstorm WarningOHXMontgomery39 min
Jul 3, 5:01 PM CDTSevere Thunderstorm WarningOHXLewis, Perry29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.